Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 82, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Oct 13, 2011, 1:45 PM EDT for 4 counties in North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2011, 1:45 PM EDT (17:45 UTC)
- Expired
- Oct 13, 2011, 2:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Craven County, NC, Jones County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 80 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 2:00 PM EDT | HAIL 1 | 5 Se Kinston, NC | MEDIA RELAY OF PUBLIC REPORT. |
| Oct 13, 2:00 PM EDT | HAIL 1 | Kinston, NC | MEDIA RELAY OF PUBLIC REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
402
WUUS52 KMHX 131745
SVRMHX
NCC049-103-107-147-131830-
/O.NEW.KMHX.SV.W.0082.111013T1745Z-111013T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
145 PM EDT THU OCT 13 2011
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PITT COUNTY IN EASTERN NORTH CAROLINA
EASTERN LENOIR COUNTY IN EASTERN NORTH CAROLINA
NORTHWESTERN JONES COUNTY IN EASTERN NORTH CAROLINA
NORTHWESTERN CRAVEN COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 230 PM EDT
* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PLEASANT HILL...OR 15 MILES SOUTH OF
KINSTON...MOVING NORTHEAST AT 25 MPH. QUARTER SIZED HAIL AND WINDS
IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WOODINGTON...
WOODINGTON...
WYSE FORK...
DOVER...KINSTON...
GRAINGERS...
GRIFTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY
&&
LAT...LON 3538 7757 3542 7752 3541 7750 3542 7748
3544 7748 3548 7749 3536 7725 3508 7745
3498 7758 3498 7765 3497 7767 3500 7773
3502 7775 3509 7775
TIME...MOT...LOC 1745Z 211DEG 23KT 3508 7763
$$
81 follow-up statement
869
WWUS52 KMHX 131812
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
212 PM EDT THU OCT 13 2011
NCC049-103-107-147-131830-
/O.CON.KMHX.SV.W.0082.000000T0000Z-111013T1830Z/
PITT NC-LENOIR NC-JONES NC-CRAVEN NC-
212 PM EDT THU OCT 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHWESTERN CRAVEN...NORTHWESTERN JONES...EASTERN LENOIR AND
SOUTH CENTRAL PITT COUNTIES...
AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WYSE
FORK...OR 8 MILES SOUTHEAST OF KINSTON...MOVING NORTHEAST AT 30 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... DOVER...GRAINGERS...
FORT BARNWELL...GRIFTON...HONOLULU...RIVERSIDE...QUINERLY AND
JOHNSONS MILLS.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.
LAT...LON 3538 7757 3542 7752 3541 7750 3542 7748
3544 7748 3548 7749 3536 7725 3508 7745
3498 7758 3498 7765 3497 7767 3500 7773
3502 7775 3509 7775
TIME...MOT...LOC 1812Z 222DEG 25KT 3522 7746
$$
8What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 9:10 AM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Oct 13, 9:10 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
910 AM EDT THU OCT 13 2011
.SYNOPSIS...
WEAK LOW PRESSURE WILL LIFT NORTH OF THE AREA TODAY. A COLD
FRONT WILL APPROACH FROM THE WEST LATE TODAY AND TONIGHT...THEN
CROSS THE AREA LATER FRIDAY. HIGH PRESSURE WILL BUILD INTO THE
AREA OVER THE WEEKEND THEN SLIDE OFFSHORE EARLY NEXT WEEK.
LOW PRESSURE WILL MOVE INTO THE REGION FROM THE WEST WEDNESDAY.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 9 AM THURSDAY...LOWERED POPS INIT WITH LIMITED CVRG ON RDR.
LATER TODAY AS TEMPS RISE TO UPR 70S AND LOWER 80S WILL HAVE CAPES
RISE ABOVE 1000 WITH SCT CONVECTION...ESPCLY INLAND. SHEAR A BIT
WEAKER TODAY HOWEVER MID LVLS DRIER SO CANT RULE A FEW STRONG TO
POSS SVR STORMS. KEPT PREV FCST OF CHC POPS THRU TODAY.
&&
.SHORT TERM /TONIGHT AND FRIDAY/...
AS OF 4 AM THURSDAY...COLD FRONT WILL CONTINUE ITS MARCH TOWARD
THE REGION TONIGHT BEFORE ARRIVING EARLY FRIDAY MORNING. PLENTIFUL
LOW-LEVEL MOISTURE WILL LINGER INTO THE NIGHTTIME HOURS WITH
STRONG MID-LEVEL ENERGY CONTINUING TO ROUND THE BASE OF THE H5
TROUGH LEADING TO HIGH CHANCE POPS INTO THE EARLY MORNING HOURS.
THINK THE POTENTIAL FOR ANY STRONG TO SEVERE STORMS WILL WANE WITH
LOSS OF HEATING LATE THIS EVENING. HAVE TRENDED TOWARD THE WARMER
GUIDANCE TONIGHT GIVEN PRECIPITATION AND GOOD MIXING WITH MINS IN
THE 63 TO 68 DEGREE RANGE OVERNIGHT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 315 AM THU...STRONG COLD FRONT WILL MOVE THROUGH EASTERN NC
FRI. SCATTERED SHOWERS/TSTMS WILL LIKELY LINGER THROUGH THE
AFTERNOON HOURS...WITH BEST CHANCES ALONG THE COAST. HIGH TEMPS
FOR FRI LIKELY IN THE UPPER 70S-80 DEG. PREDOMINATE DRY WEATHER
AND COOLER TEMPS EXPECTED BEHIND THE FRONT FOR THE WEEKEND INTO
EARLY NEXT WEEK...WENT SLIGHTLY COOLER THAN GUIDANCE FOR TEMPS FRI
NIGHT AND SAT NIGHT WITH GOOD RADIATIONAL COOLING CONDITIONS
EXPECTED. LOWS FOR THE WEEKEND LIKELY IN THE UPPER 40S-LOW 50S
INLAND AND UPPER 50S-60 FOR THE OUTER BANKS. LOW LEVEL THICKNESS
VALUES AND MOSTLY CLEAR SKIES SUPPORT HIGHS FOR THE WEEKEND IN THE
70S. ANOTHER FRONTAL BOUNDARY WILL APPROACH EASTERN NC TUE NIGHT
INTO WED. HAVE CONTINUED CHANCE POPS AT THIS TIME.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 7 AM THURSDAY...IFR/LIFR CEILINGS CONTINUE ACROSS THE
REGION THIS MORNING WITH DEEP LOW-LEVEL MOISTURE AND LIGHT ONSHORE
WINDS. EXCEPTION IS EWN WHERE VFR CONDITIONS ARE BEING OBSERVED
BUT 11-3.9 MICRON SATELLITE IMAGERY INDICATES THAT LOWER CLOUDS
SHOULD ARRIVE THERE SOON. WHILE THE VERY LOW STRATUS WILL MIX OUT
BY 14Z TO 15Z...EXPECT 3000-4000 FOOT CEILINGS THRU THE AFTERNOON
WITH SCATTERED TSTMS AND HAVE INDICATED CB AND VCTS THRU ABOUT
22Z. FORECASTING A BROKEN MID- DECK AFTER 22Z OR 23Z...THEN AROUND
ROUND OF STRATUS AND POTENTIALLY DENSE FOG AGAIN LATE TONIGHT.
LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 315 AM THU...STRONG COLD FRONT WILL MOVE THROUGH EASTERN NC
FRIDAY...COULD SEE SCATTERED CONVECTION FRI MORNING THROUGH
AFTERNOON WITH LOWERED CONDITIONS POSSIBLE. PREDOMINATE VFR
CONDITIONS EXPECTED FRI AFTERNOON THROUGH MONDAY.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 9 AM THURSDAY...NO CHANGES TO PREV FCST WITH S/SW WINDS
INCREASING THIS AFTN TO AROUND 15 KTS MOST WTRS.
PREV DISC...WINDS HAVE BECOME SOUTHERLY AT 10 KNOTS OR LESS
CURRENTLY...AND SHOULD GRADUALLY INCREASE TO 10 TO 15 KNOTS IN MOST
AREAS BY LATE MORNING. SEAS IN THE 3 TO 5 FOOT RANGE. SOUTHEAST
SWELL ENERGY WILL KEEP RIP CURRENTS IN THE MODERATE RANGE NORTH OF
CAPE LOOKOUT TODAY. WINDS VEER AROUND TO SW BY TONIGHT IN ADVANCE OF
THE COLD FRONT AND MAY PICK UP TO 15 TO 20 KNOTS...ESPECIALLY ON THE
MIDDLE LEGS. WAVE GUIDANCE KEEPS SEAS AOB 5 FT THRU 12Z FRIDAY.
LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 315 AM THU...STRONG COLD FRONT WILL MOVE THROUGH THE WATERS
FRIDAY...AND MODELS IN GOOD AGREEMENT WITH SW WINDS INCREASING TO
15-25KT FRI AFTERNOON...BECOMING W BEHIND THE FRONT FRI EVENING.
HAVE WENT AHEAD AND ISSUED SCA FOR WATERS SOUTH OF OREGON INLET
FOR FREQUENT GUSTS TO 25KT AND SEAS BUILDING TO 6FT ON THE OUTER
WATERS AHEAD OF THE FRONT...AND WITH STRONG CAA FRI NIGHT AND
EARLY SAT AM. DID NOT ISSUE SCA FOR THE SOUNDS AND WATERS NORTH OF
OREGON INLET AT THIS TIME DUE TO CONFIDENCE...BUT COULD NEED AN
ADVISORY ON THE NEXT PACKAGE FOR THOSE. WINDS AND SEAS WILL
DIMINISH SAT AS HIGH PRESSURE BUILDS OVER THE SE US. THROUGH THE
WEEKEND EXPECT PREDOMINATE W/NW 5-15KT AND SEAS 2-4FT...BECOMING
MORE S/SW MON.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON FRIDAY TO 7 AM EDT SATURDAY FOR
AMZ152-154-156-158.
&&
SYNOPSIS...CTC
NEAR TERM...RF
SHORT TERM...CTC
LONG TERM...CQD
AVIATION...CTC/CQD
MARINE...RF/CTC/CQDHazardous weather outlook, Oct 13, 4:16 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 416 AM EDT THU OCT 13 2011 NCZ029-044>047-079>081-090>094-140815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 416 AM EDT THU OCT 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE THE POTENTIAL FOR SOME LOCALLY STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS TODAY. THE PRIMARY THREAT WILL BE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-140815- OUTER BANKS DARE-OUTER BANKS HYDE- 416 AM EDT THU OCT 13 2011 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. THERE WILL BE THE POTENTIAL FOR SOME LOCALLY STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS TODAY. THE PRIMARY THREAT WILL BE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-140815- CARTERET- 416 AM EDT THU OCT 13 2011 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. THERE WILL BE THE POTENTIAL FOR SOME LOCALLY STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS TODAY. THE PRIMARY THREAT WILL BE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ098-140815- ONSLOW- 416 AM EDT THU OCT 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE THE POTENTIAL FOR SOME LOCALLY STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS TODAY. THE PRIMARY THREAT WILL BE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 13, 12:43 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1243 PM EDT THU OCT 13 2011
NCZ090-091-131745-
DUPLIN-LENOIR-
1243 PM EDT THU OCT 13 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN AND LENOIR COUNTIES
THROUGH 145 PM EDT...
AT 1243 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
8 MILES NORTHEAST OF WALLACE...MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CHINQUAPIN...
BEULAVILLE...POTTERS HILL...KORNEGAY...PINK HILL...ALBERTSON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3532 7773 3521 7752 3516 7751 3507 7761
3501 7773 3497 7768 3494 7767 3471 7787
3471 7790 3480 7807
TIME...MOT...LOC 1643Z 212DEG 22KT 3483 7792
5Local storm report, Oct 13, 1:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
134 PM EDT THU OCT 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM HAIL BEULAVILLE 34.92N 77.77W
10/13/2011 E1.75 INCH DUPLIN NC POST OFFICE
POST OFFICE EMPLOYEE REPORTED APPROX. GOLF SIZE HAIL.
&&
EVENT NUMBER MHX1100415
MELENDEZThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 4:00 AM EDT | Small Craft Advisory | MHX | 41 hr | |
| Oct 13, 12:43 PM EDT | Special Weather Statement | MHX | Duplin, Lenoir | 62 min |
| Oct 13, 12:57 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 48 min |
| Oct 13, 2:17 PM EDT | Special Weather Statement | MHX | Greene | 58 min |
| Oct 13, 2:37 PM EDT | Special Weather Statement | MHX | Lenoir, Pitt | 53 min |
| Oct 13, 3:33 PM EDT | Special Weather Statement | MHX | Beaufort, Washington | 57 min |
| Oct 13, 4:29 PM EDT | Special Weather Statement | MHX | Tyrrell, Washington | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.